EconPapers    
Economics at your fingertips  
 

Dynamics of International Debt Overhang with Two Lender Banks

Jacek Prokop ()

No 946, Discussion Papers from Northwestern University, Center for Mathematical Studies in Economics and Management Science

Abstract: This paper presents a dynamic formalization of the behavior of creditor banks in the presence of the secondary market for debts. We formulate the problem as an infinite horizon game with two banks as players where each bank decides in every period either to sell its loan exposure to the debtor country at the present secondary market price, or to wait and keep its exposure to the next period. We show that there exist three types of subgame perfect equilibria with the property called the time continuation. We consider the relationship between our equilibria and those of the Kaneko-Prokop (1991) one-period approach to the same problem and show that their one-period approach does not lose much of the dynamic nature of the problem. In every equilibrium, each bank waits in every period with high probability, and the probability is close to 1 when the interest rate is small. If the price function of debt is approximated by some homogeneous function for large values of debt, then the central equilibrium probability becomes stationary in the long run. The stationary probability is relatively high as long as the interest rate is low. These results are interpreted as a tendency for the problem of debt overhang to remain almost unchanged.

Date: 1991-04
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (5) Track citations by RSS feed

Downloads: (external link)
http://www.kellogg.northwestern.edu/research/math/papers/946.pdf main text (application/pdf)

Related works:
Journal Article: Dynamics of International Debt Overhang with Two Lender Banks (1998) Downloads
Working Paper: Dynamic of International Debt Overhang with two Lender Banks (1991)
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:nwu:cmsems:946

Ordering information: This working paper can be ordered from

Access Statistics for this paper

More papers in Discussion Papers from Northwestern University, Center for Mathematical Studies in Economics and Management Science Center for Mathematical Studies in Economics and Management Science, Northwestern University, 580 Jacobs Center, 2001 Sheridan Road, Evanston, IL 60208-2014. Contact information at EDIRC.
Bibliographic data for series maintained by Fran Walker (). This e-mail address is bad, please contact .

 
Page updated 2020-04-01
Handle: RePEc:nwu:cmsems:946